Please view the main text area of the page by skipping the main menu.

Health ministry to begin considering whether to lift youth ban on Tamiflu flu medicine

The Ministry of Health, Labor and Welfare has said that it will begin final deliberations next fiscal year on whether to lift a ban on prescribing the influenza medication Tamiflu to patients aged 10 to 19, which has been in place since 2007 due to strange behavior exhibited by those who had taken it, such as jumping off balconies.

    The ministry has said that it will consider lifting the ban due to the fact that a study undertaken after the restriction was put into place did not yield a definitive causal relationship between taking the medication and the abnormal actions.

    In further studies, the ministry research team will look more deeply into the causes for the irrational behavior. It will then issue a definitive conclusion within three years on whether or not to lift the ban.

    Tamiflu hit Japanese shelves in 2001, after which time it came into wide use as a major anti-influenza medication. Developed by major Swiss pharmaceutical company Roche, the drug works to suppress the growth of the influenza virus, and ease symptoms.

    A spate of fatal incidents followed, however, among patients between 10 and 19 who had taken the drug and subsequently engaged in odd behavior that included suddenly running and jumping to their deaths.

    As a result of these cases, the health ministry announced in March 2007 that Tamiflu would in principle be banned from being prescribed to children between 10 and 19. In cases where the drug was prescribed to children under 10 years of age, the ministry also required that explanations be given to families about the possibility of abnormal behavior following ingestion of the drug.

    Prescription of Tamiflu to children between 10 and 19 is allowed in cases where flu symptoms are expected to become severe, however, and the ministry research team plans to also collect data on such cases in order to make its final decision.

    Among the total of 57 patients, including babies, who exhibited excessively abnormal actions in 2014 and 2015, eight of them had taken Tamiflu -- either on its own or in combination with other drugs. Eleven of them had taken no medication at all.

    "The strange behavior is also seen in those who have not taken Tamiflu, and our conclusion does not show the existence of any clear causal relationship," commented research team leader Nobuhiko Okabe, Director General of the Kawasaki City Institute for Public Health, in response to these figures.

    He added, "There is also a possibility that the actions resulted from the influenza itself."

    The safety of the Tamiflu drug has likewise not been confirmed.

    The research team will begin a more in-depth investigation next year, wherein it will utilize rigorous methods to determine the occurrence rate and cause of the abnormal behavior.

    Also in The Mainichi

    The Mainichi on social media

    Trending